Hail, Knox
- When
- June 14, 9:11 PM CST
- Where
- Knox County, 6 mi WSW of Crofton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.697, -97.589
Report of hail, mostly dime sized but a few quarter sized hail stones mixed in.
On the evening of June 14, 2025, isolated to scattered thunderstorms developed along a warm front positioned across northeast Nebraska. Due to weak shear and limited forcing for ascent, most storms quickly intensified before rapidly collapsing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On the evening of June 14, 2025, isolated to scattered thunderstorms developed along a warm front positioned across northeast Nebraska. Due to weak shear and limited forcing for ascent, most storms quickly intensified before rapidly collapsing. One storm in particular produced a report of 1 hail approximately 5 miles west-southwest of Crofton, NE. Thunderstorm activity gradually diminished through the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 14, 5:02 PM CST, 4 hours 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 602 PM CDT Sat Jun 14 2025 .KEY MESSAGES... - On-and-off shower and thunderstorms chances (15-60% PoPs) into early next week. Best severe-weather potential currently appears to be Monday and Tuesday, with less chance on Saturday and Sunday. - Clouds and scattered rainfall will help knock temperatures down into the lower to mid-80s by Tuesday. - Chances are increasing for oppressive heat moving into the Central Plains late next week into next weekend. && .DISCUSSION... Issued at 325 PM CDT Sat Jun 14 2025 An abridged upper-level analysis reveals broad messy ridging stretching over the central CONUS. Closer scrutiny reveals a couple of shortwaves in the central part of the country including one near Valentine, NE and another in central KS moving away from the Cornhusker state. A stationary sfc front is draped along the SD/NE state line that had produced some morning convection. Anticipate convection to redevelop along this front later today. It's another toasty summer day; dewpoint temperatures are in the upper sixties and air temps are in the upper-80s. It's time to bring the phrase "heat indices" back into regular use. Temperatures should manage lower-90s this afternoon, their potentials limited by the high clouds associated with a shortwave moving through central Kansas. .TONIGHT... Convection across the area seems to be increasingly less likely as the day proceeds. CAM guidance initiates convection near the frontal boundary / 925 hP frontogenesis over the SD/NE border and northeast Iowa this evening coincident with the H5 shortwave (you may have to squint to see it). Confidence is higher in the Iowa convection where guidance has been consistent and horizontal convective rolls have already been noted on GOES 16. Still, with widespread height rises across the area and steep lapse rates, wouldn't be surprised to see convection fire along any point of the front. A second opportunity for thunder/damaging winds/hail will hold off for the possible remnants of expected convection of off the Front Range area to work its way east. This storm cluster is expected to develop into an MCS and guidance pushes it south of the area. Pattern recognition would lend this solution credence. Overall, it seems our threat for any shower activity / severe or otherwise, is on the decline. Have reduced PoPs as a result with the highest numbers at about 30-40% between 00-03Z in the northern-most tier of counties in northeast Nebraska. .SUNDAY... It'll be hot, humid, and difficult to predict timing and location of convection again. Like today, as the event has approached, have backed off of PoPs a bit (20-40%) as neighboring areas seem better favored for convective activity. Areas to the south may be dealing with the convectively overturned air of the prospective MCS and/or its outflow boundaries. Another hot and humid boundary layer over western Iowa and eastern Nebraska will lead to low level lapse rates steep and DCAPE values of over 1 kJ/kg. This would leave any sizable storm capable of producing hailstones over an inch or some 60+ mph gusts. .MONDAY... Still hot... still humid. Confidence in rainfall and thunder chances doubles for Monday and Tuesday as the stationary front lingering to our north this weekend sags south in response to the H5 ridge breaking down. Widespread forcing for ascent requires likely PoPs along that front in the northern half of the area. Progged kinematics suggest a linear mode to storm development which would leave damaging winds as the primary threat. A LLJ nosing in from Kansas may produce more activity after dark. .TUESDAY... Tuesday's weather looks the most dangerous in terms of the severe threat but also a chance for a deluge of rain as the WPC has the area highlighted with a "slight" (15%+) percent chance of flash flooding at any given point. The severe threat looks mostly confined to the southeastern portion of the area... ahead of the cold front where hodographs suggest powerful supercells/tornadoes are possible. Considering we could see some rain tonight and Sunday... but especially on Monday, antecedent soil conditions could be soggy. Tuesday's convection could bring localized areas multiple inches of additional precip. With storm motion forecast to nearly parallel to the front, training of storms will be a concern. The areas of greatest concern will come into greater focus over the next few days. With the rain forecast, expect Tuesday's temperatures to slip closer to 80F... especially in the northern reaches of the CWA. .THE REST OF THE WEEK... Mostly dry conditions are expected for the remainder of the forecast behind the early-week rain-maker. The only current chance of precip is tied to a weak shortwave that brings scattered PoPs to the northern half of the CWA on Thursday night. We'll see about that. Otherwise, temperatures will start off in the lower-80s on Wednesday and climb toward the end of the week. An amplified trof develops over the West Coast leading to southwest flow over the western CONUS and the country's warmest warmest H8 temperatures stretched directly from Death Valley to Ord, NE. At this point, mid-90s seem like a safe bet by next Friday. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 601 PM CDT Sat Jun 14 2025 VFR conditions are expected to prevail through the forecast period with the best potential for shower and thunderstorm development remaining to the north and east of the terminal locations. South winds will persist at less than 12 kt. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Nicolaisen AVIATION...Mead
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 335 PM CDT Sat Jun 14 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-151045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 335 PM CDT Sat Jun 14 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday Isolated strong to severe storms will be possible (15-25%) this afternoon and evening, primarily from 6-10 PM with 60 mph winds and quarter-sized hail as the primary hazards. Isolated strong to severe storms possible Sunday (5-10% chance) for portions of east-central Nebraska. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday The highest chance for severe storms will arrive Monday and Tuesday (15%). The primary threats will be damaging winds and hail, though a tornado or two cannot be ruled out Tuesday. Heavy rainfall and flash flooding are also possible (5% chance) with showers and storms Monday night through Tuesday. Chances are increasing for oppressive heat moving into the Central Plains late next week into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The Sioux Falls radar (KFSD), 121 km away, was scanning. The volume nearest the first event began at 03:10 UTC.
1 hail. Local standard time, as filed.
Report of hail, mostly dime sized but a few quarter sized hail stones mixed in.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263163.